Winter Storm, Franklin
- When
- February 22, 9:00 PM EST to February 23, 12:00 PM EST
- Where
- Franklin forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes. Across this portion of Vermont, snow Saturday (Feb 22nd) afternoon and evening, mixed with and changed to freezing rain by Sunday, Feb 23rd. Snow accumulations were 3 to 6 inches, with some Ice accumulations after the changeover. Difficult travel conditions resulted. Specifically, 6 inches of snow was reported in Enosburg Falls (Franklin county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 3:55 PM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EST SAT FEB 22 2003
CRNT/SHORT TERM...PCPN HAS OVRSPRD MCH OF FA. AS XPCTD PCPN BEGAN
AS RA ACRS S VT BUT HAS SINCE CHGD TO SNW AS LLVLS COOL. ACRS N
ZNS...MSTLY SNW BUT REPORTS OF RA ACRS HIR ELEV WHICH WL TREND TWD
SNW. BUFKIT SNDGS SHWG 850 MB LYR COOLING THRU THIS EVNG ACRS N
ZNS.
GFS STILL FTHRST S WITH LOW TRACK ACRS S VT WHILE ETA FTHR N
TRACKING LOW ACRS NNY/NW VT. ETA SHWG SCNDRY DEVT ALG MID ATL CST
AND LTST MSAS ANALYS CONFIRMS THIS WITH CIRC E OF DELMARVA AND STG
PRES FALLS SNE CST. MAIN LOW OVR KY WITH PRES FALLS XTNDG NE ACRS
PA AND MERGING WITH P FALLS ACRS SNE. BASED ON PRES FALLS PATTERN
PREFER GFS TRACK ACRS S VT WHICH WL HELP TO LOCK IN LL COLD AIR ACRS
FAR N ZNS TNGT WHILE SCNDRY LOW WL KEEP LL COLD AIR ACRS LWR CT VLY.
DESPITE ETA/GFS DIFFERENCES IN TRACK...THKNS PROFILES ARE SMLR.
USED BUFKIT SNDGS FOR PTYPE WHICH SHWS WRM AIR IN H8-H7 LYR BLASTING
NWD 03-06Z. THINK PTYPE N ZNS MSTLY SNW UNTIL THEN...THEN CHGG TO
FZRA WITH PCPN BCMG LGTR OVRNGT INTO SUN AM AS DRY SLOT MVS NWD.
ACRS S VT...CHGOVR WL OCCUR A LTL ERLR. BASED ON XPCTD QPF...UP TO
6 ACCUM PSBL ACRS N ZNS...ESP ERN VT AND ST LAW VLY.
AS SFC LOW APCHS ON SUN...ENUF LL WRMG SHD OCCUR FOR CHG TO RA MOST
LOCNS WITH XCP OF ST LAW VLY WHERE NE FLOW WL KEEP LL COLD LOCKED
IN. THEN COLDER AIR WL QUICKLY RUSH IN BHND DEPARTING LOW DURG AFTN.
XPCT CHGOVR ARND MIDDAY MSS REACHING CT VLY LT AFTN. SNW SHWRS
LINGERING INTO SUN EVNG THEN BCMG PTCLDY. QPF SUGGESTS 1-3 ACCUM.
OTHER CONCERN IS WIND SUN NGT IN STG CAA PATTERN. MDL SNDGS SHW
POTL FOR G35-40KTS SO LTR SHFTS WL HAV TO EVALUATE POTL FOR WIND
ADVSY.
MON...KEPT CHC SNW SHWRS LT MON/MON EVNG AS WKNG SRN STREAM SYS
TRACKS S OF FA.
XTNDD...VRY COLD TUE/WED. 06Z/12Z GFS A DAY FASTER THAN 00Z GFS
WITH UPCOMING SRN STREAM STORM AND NOW INDCT SNW FOR THU TIME
FRAME.
.BTV...WINTER STORM WARNING THIS AFTERNOON THROUGH SUNDAY
VTZ003-004-006>008-010-012-NYZ026-027
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY
VTZ001-002-005-009-011-NYZ028>031-034-035
KJCNYZ026>031-034-035-VTZ001>012-221345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 646 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... MIXED PRECIPITATION WILL AFFECT THE REGION TODAY AND TONIGHT. MORE FROZEN PRECIPITATION WILL FALL ACROSS EASTERN VERMONT AND THE NORTHERN SAINT LAWRENCE VALLEY TODAY AND INTO TONIGHT...WHERE SIGNIFICANT SNOW OR ICE ACCUMULATION MAY OCCUR. ANY LIQUID PRECIPITATION WILL CAUSE SOME AREA WATERWAYS TO RISE INTO TONIGHT AS WELL. PLEASE CONSULT THE LATEST WINTER WEATHER MESSAGES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... ANY PRECIPITATION ACROSS THE REGION ON SUNDAY WILL BE CHANGING OVER TO ALL SNOW...FROM WEST TO EAST...ON SUNDAY AFTERNOON. SIGNIFICANT SNOW ACCUMULATION MAY OCCUR BEFORE THE SNOW TAPERS OFF ON SUNDAY EVENING. THERE IS THE CHANCE OF MORE SNOW ACROSS THE REGION ON MONDAY AND FRIDAY AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOW OR ICE ACCUMULATION AND PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343182.